Some thoughts on overdose and narcan for people not immersed in the opioid so called epidemic because I just passed a billboard advertising narcan at your local pharmacy. The slogan said “Overdose does not mean it’s over.”
Addiction is no picnic, I’ve been clean and sober for 19 years next month, and I understand the battle. Been to hundreds of AA and NA meetings and relate to people who struggle. The vast majority got ourselves addicted because we are a tad reckless, have little fear of consequences and are using whatever it is we use to cover something up, and that something is usually pain in one form or another.
Maybe I’m old and crabby, but I’ve seen my share of overdoses, and understand the complexity of recognizing the need for intervention and the potential repercussions from trying to help.
1. Narcan alone does not saves lives just as opiates do not cause overdose without conscious effort.
2. Very few, if any overdoses happen when people take their medications as directed.
3. The vast majority of addicts are addicted to opiates because they like the way they feel after taking them.
4. A few get addicted innocently as part of a pain management process.
5. Some are addicted and lead productive, satisfying lives and will take opiate based pain relief until the end of their days.
Alas, overdoses happen, seldom in public places, but it does happen. If narcan is available, and a person is not breathing but has a pulse, follow the directions and revive that person by all means.
If a person is pulseless and not breathing call 911 and start CPR!
If a person is breathing but obviously high, move on.
If a person is barely breathing but sort of conscious make certain somebody who cares is standing by, or do it yourself, and ride it out.
If the person stops breathing, or respiration dip below 6 per minute, use a bag valve device and assist resperations . . .
Wait! What the heck is a bag valve device?
That my friends is the million dollar question. Those little buggers would allow the public to save far more lives far more safely than over the counter narcan.